Signs Your Antidepressant Dose Is Too Low Or Too High

Antidepressants are a class of medication primarily used to treat major depression. Getting the right dose of a specific antidepressant is an interactive process, requiring input from you and your medical provider. How can you recognise signs that your antidepressant dose is too low? Read on to find out.
Klara Hatinova

Klara Hatinova

Klara is postgraduate researcher in experimental psychology at the
University of Oxford.

A blue image with text saying "Antidepressant dosage".

Signs Your Antidepressants Dose is Too Low

Signs your antidepressant dose is too low can occur at the beginning of your treatment but also later on in treatment if you are tapering your antidepressant dose or coming off antidepressants.

Doctors start individuals with depression on the lowest possible dose of antidepressants and increase the dose gradually over the coming weeks or months [1]. These are signs your antidepressant dose is too low, and you should bring these up with your doctor:

  • 1. Persisting depressive symptoms even after eight weeks of starting the antidepressant. Antidepressants have been shown to improve mood starting at four weeks after starting the medication [2]. Depressive symptoms could include, for example, sadness, loss of interest in activities, and difficulty concentrating [1, 2]. Nonetheless, some antidepressants may take up to 14 weeks, so it is important to consult your doctor about whether to wait or increase the dose [2].
  • 2. Flu-like symptoms: If your antidepressant dose is too low, you may also experience flu-like symptoms, such as fatigue, nausea, and imbalance. These symptoms can be signs of antidepressant withdrawal or disguised depressive symptoms [3].
  • 3. Insomnia: Difficulty sleeping can be another sign that your antidepressant dose is too low. Insomnia, the medical term for sleeping difficulties, is a common symptom of both depression and antidepressant discontinuation syndrome [3, 2].
  • 4. Hyperarousal: Hyperarousal, meaning feeling overly alert, can be another sign of a too-low antidepressant dose. This is a common symptom of antidepressant discontinuation syndrome [3].
  • 6. Suicidal thoughts: Suicidal thoughts are one of the primary concerns when prescribing long-acting antidepressants. If your antidepressant dose is too low, suicidal thoughts may increase in frequency or not subside. Discuss these with your doctor or an emergency helpline immediately, and the professionals may need to increase your dose or type of antidepressant [1].

These symptoms can also be essential signs of other health issues, so always discuss your symptoms with your healthcare provider. Your doctor can help determine whether your antidepressant dose is too low or if there's another cause for your symptoms.

Signs your antidepressant dose is too high

The risk of having an antidepressant dose that is too high is significantly higher in tricyclic antidepressants and monoamine inhibitors than it is in SSRIs like fluoxetine [4].

  • 1. Increased heart rate: An abnormally fast heart rate, or tachycardia, can indicate that your antidepressant dose is too high, potentially leading to serious heart problems if not addressed promptly [4].
  • 2. Seizures. As antidepressants modulate the excitatory-inhibitory balance within the brain at high doses, they may lead to seizures [5].
  • 3. Tremors: Tremors can arise from a disbalance of neurotransmitters in the brain's motor areas. These motor areas, such as the basal ganglia are also impacted by antidepressants, especially tricyclic antidepressants and monoamine oxidase inhibitors that directly impact dopamine levels [5, 6].
  • 4. Increased Blood Pressure: High blood pressure, or hypertension, can indicate that your antidepressant dose is too high, potentially increasing your risk of stroke or heart attack [7].
  • 5. Emotional Blunting: Antidepressants act to stabilise mood. This may lead to increased emotional blunting, where you cannot feel sad or happy. This is undesirable in the long term and may indicate your antidepressant dose is too high [8].
  • 6. Serotonin Syndrome: Serotonin syndrome is the most notable side effect and risk when taking antidepressants that increase serotonin levels. Serotonin syndrome can include nausea, dizziness, light-headedness, oedema or swelling [9]. Taking an antidepressant dose that is too high may not be a cause itself, but it increases the risk of drug interactions, leading to serotonin syndrome.

As antidepressant doses are gradually increased over time, it is essential to communicate all symptoms to your doctor, who will be able to evaluate whether a dose increase or decrease is required.

How long until antidepressants start working?

Antidepressants take between 4-8 weeks to show clinical improvements in mood [2, 10].

Antidepressants work by balancing chemicals in your brain called neurotransmitters that affect mood and emotions. These medications can help improve mood, sleep, appetite, and concentration by acting on the neurotransmitters serotonin, noradrenalin or dopamine.

The onset of antidepressant effects is not immediate. Most antidepressants usually take between 4 to 8 weeks for patients to notice a significant improvement in their symptoms [10, 11, 12, 13]. An early sign that the antidepressant is working includes changes to your sleep, appetite or a more recently discovered change in negative bias [2, 10, 11]

Novel methods are beginning to study how you could predict antidepressant response earlier to save patients weeks of waiting for a response that may not come at this antidepressant dose or antidepressant type. Most recently, a group from Taiwan could predict response with an accuracy of over 80% based on social support, oxytocin gene variants and oxytocin and cortisol levels [14].

The treatment regimen should be altered if a patient does not show at least a 20% improvement within the first six weeks of treatment [15].

Some antidepressants act more quickly than others.

For example, ketamine has traditionally been used as an anaesthetic, but it has profound, immediate antidepressant properties.

Agomelantine is another new antidepressant, which, in addition to acting as an SSRI, can modulate circadian rhythms by acting on melatonin receptors. Therefore, improvements in sleep and, thereby, depressive symptoms can be seen after one week of agomelantine antidepressant treatment [16, 17].

To summarise, antidepressants take about 2-4 weeks to generate subtle improvements in symptoms like sleep or appetite changes. Mood changes occur between four to eight weeks after starting the medication.

Suppose you have not registered any notable effects on your mood after eight weeks of taking an antidepressant. In that case, you should contact your doctor and discuss whether your antidepressant dose is too low or if you should switch to a different antidepressant.

Suppose you are experiencing increased heart rate, blood pressure, seizures, tremors, or excessive emotional blunting. In this case, you should reach out to your doctor to discuss if your antidepressant dose is too high.

Related Posts

Klara Hatinova

Klara Hatinova

Klara is a postgraduate researcher in experimental psychology at the University of Oxford. She has worked across a spectrum of hot topics in neuroscience, including her current project measuring reinforcement learning strategies in Parkinson’s disease. Previously, she studied the efficacy of psilocybin as a therapy for critical mental health conditions and examined molecular circadian rhythms of migraine disorders. She completed her undergraduate degree in Neuroscience at the University of Glasgow and participated in a year abroad at the University of California, where she worked on a clinical trial for spinal cord injury.